Alert archive / New Jersey / Areal Flood Warnings in 2017

Areal Flood Warning 26, NWS Philadelphia/Mount Holly

August 23, 2017Hunterdon County, Middlesex County, Somerset County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood warning at Aug 23, 2017, 3:37 AM EDT for Hunterdon County, Middlesex County, Somerset County, New Jersey. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2017, 3:37 AM EDT (07:37 UTC)
Expired
Aug 23, 2017, 7:30 AM EDT
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

Counties Hunterdon County, NJ, Middlesex County, NJ, Somerset County, NJ

The radar

The Philadelphia radar (KDIX), 59 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 6:33 AM EDTHEAVY RAIN 2.46Hillsborough, NJ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2017-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2017-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1278 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

253 
WGUS41 KPHI 230737
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
337 AM EDT WED AUG 23 2017

NJC019-023-035-231130-
/O.NEW.KPHI.FA.W.0026.170823T0737Z-170823T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hunterdon NJ-Somerset NJ-Middlesex NJ-
337 AM EDT WED AUG 23 2017

The National Weather Service in Mount Holly NJ has issued a

* Flood Warning for...
  Southeastern Hunterdon County in northwestern New Jersey...
  Southern Somerset County in northern New Jersey...
  Northern Middlesex County in northern New Jersey...

* Until 730 AM EDT

* At 335 AM EDT, reporting gauges on the Neshanic River indicate 
  that flooding is continuing in the Reaville area. Additionally, 
  residual urban and poor drainage flooding continues in much of the 
  area. Flooding will continue to pose a threat through the early 
  morning hours. This warning replaces the flash flood warning 
  previously in effect.

* Some locations that could experience flooding include...
  New Brunswick, Perth Amboy, Somerville, Somerset, Edison, East
  Brunswick, South Brunswick, Sayreville, North Brunswick, Carteret,
  Middlesex, Bound Brook, Manville, Flemington, Frenchtown, Rocky
  Hill, Stockton, Millstone, Skillman and Flagtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4055 7425 4050 7426 4050 7428 4044 7423
      4037 7462 4038 7462 4037 7472 4042 7475
      4042 7480 4038 7481 4038 7487 4035 7486
      4034 7494 4040 7496 4040 7504 4045 7507
      4052 7506 4060 7445 4059 7421 4056 7421

$$

CMS
1 follow-up statement
104 
WGUS81 KPHI 231123
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
723 AM EDT WED AUG 23 2017

NJC019-023-035-231132-
/O.EXP.KPHI.FA.W.0026.000000T0000Z-170823T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hunterdon NJ-Somerset NJ-Middlesex NJ-
723 AM EDT WED AUG 23 2017

...THE FLOOD WARNING WILL EXPIRE AT 730 AM EDT FOR SOUTHEASTERN
HUNTERDON...SOUTHERN SOMERSET AND NORTHERN MIDDLESEX COUNTIES...

The heavy rain has ended and flood waters have receded. As a result, 
the flood warning will be allowed to expire at 730 am.

LAT...LON 4055 7425 4050 7426 4050 7428 4044 7423
      4037 7462 4038 7462 4037 7472 4042 7475
      4042 7480 4038 7481 4038 7487 4035 7486
      4034 7494 4040 7496 4040 7504 4045 7507
      4052 7506 4060 7445 4059 7421 4056 7421

$$

Kruzdlo

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Aug 23, 12:21 AM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 23, 12:21 AM EDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1221 AM EDT Wed Aug 23 2017

.SYNOPSIS...
A cold front will move into our region late tonight and slowly
exit off the Delmarva coast Wednesday afternoon. Canadian high
pressure builds into the region on Thursday and should continue
to be the primary influence on our weather into early next week.
Two low pressure systems should be near the Gulf coast states
this weekend and eventually turn northeast early next week,
possibly affecting our weather around Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
The severe weather threat continued to diminish around 12:15
AM. However, locally heavy rainfall is expected along the
Interstate 95 corridor and in parts of southern New Jersey for
another couple hours.

The cold front extended diagonally across Pennsylvania from
southwest to northeast shortly after midnight. The boundary is
expected to reach the Interstate 95 corridor around daybreak.

Low temperatures are anticipated to be in the middle and upper
60s in the Poconos and far northern New Jersey and in the lower
and middle 70s elsewhere in our forecast area.

The wind should favor the southwest and west overnight becoming
northwest around daybreak with the arrival of a cold front.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 AM THURSDAY/...
Any ongoing showers and thunderstorms near the coast will
slowly move eastward towards the waters through the afternoon as
the cold front continues its surge eastward. Humidity should
fall to more comfortable levels later in the day, more so by
evening as a secondary front pushes through the region.

&&

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
500 MB: a -2SD trough begins the long term period in the Great
Lakes region, then weakens slightly as it moves into the
northeast Friday- Monday. Thereafter, we will monitor the
northeastward progress of what should be a split flow low of
tropical origins, having moved ashore along the Gulf Coast by
early next week.

Temperatures: Calendar day averages Thursday...near or slightly
below normal, then 2 to 6 degrees below normal daily Friday-
Tuesday.

Forecast basis: a 50 50 blend of 12z/22 GFS/NAM MOS was used
Wednesday night-Thursday night, then the 12z/22 GFS MEXMOS was
applied Friday and thereafter the 15z/22 WPC D4-8 gridded
elements of max/min T, 12 hr POP 6 hrly dew/wind/sky.

Wednesday night...Fair and more seasonable with light wind and
possible patchy countryside fog.

Thursday...Scattered light showers possible late Thursday in e
PA with considerable afternoon cloudiness.

Friday-Monday...High pressure shifts southeastward into the
Great Lakes Thursday through Saturday,then eastward into
southeastern Canada/Northeast U.S. Sunday and Monday. This
expansive high will control our regional weather pattern across
the Mid Atlantic during this time. The trough aloft could result
in a shower north of I-78 Friday afternoon and there should be
considerable cloudiness at that time. Otherwise, for now, good
weather is predicted.

Tuesday...WAA overrunning clouds, if not rain, from a potential
tropical remnant moving northeastward from the Gulf coast.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Showers and thunderstorms will continue to move across our
region through 0600Z with lingering showers anticipated late
tonight into perhaps Wednesday morning.

Conditions will vary between VFR and MVFR overnight with
localized IFR in precipitation. Clearing and VFR conditions
are expected for Wednesday.

A southwest wind around 8 to 10 knots with gusts near 20 knots
is expected to become west at 5 to 10 knots overnight, then
northwest at 5 to 10 knots for Wednesday.

Outlook...
Wednesday night...VFR except possible mvfr or ifr fog patches
toward dawn Thursday with nearly calm wind.

Thursday through Sunday...VFR. Generally light winds from the N
or NW, possibly becoming N-NE on Saturday and Sunday. small
chance of a light shower vicinity KABE/KTTN/KRDG Thursday
afternoon and Friday afternoon.

&&

.MARINE...
Strengthening southerly flow has allowed seas to build around 4
to 6 feet across the ocean waters and 2 to 4 feet across the
Delaware Bay. Gusts will gradually diminish overnight. Seas
will gradually subside into Wednesday as a cold front moves
through the area and the pressure gradient begins to subside.

There will be a chance of showers and thunderstorms overnight
into Wednesday. These storms may locally reduce visibility.

Outlook...
Wednesday night through Saturday...Winds and seas below SCA
criteria.

Sunday...For no SCA headline but chance that northeast flow
will increase and cause hazardous seas to develop along the S NJ
and DE coasts Sunday (5 feet).

RIP CURRENTS...
Wednesday... Low risk, possibly bordering moderate based on
what develops this evening for residual effects carrying into
Wednesday.

&&

.CLIMATE...
Atlantic City and Allentown were within 2F of record today.
Around 91F for a max T.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT early this morning for
     ANZ430-431-450>455.

&&

Synopsis...Drag
Near Term...Iovino
Short Term...99
Long Term...Drag
Aviation...Drag/Iovino
Marine...Drag/99
Climate...Drag
Hazardous weather outlook, Aug 23, 3:18 AM EDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
318 AM EDT Wed Aug 23 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-240730-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
318 AM EDT Wed Aug 23 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-240730-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
318 AM EDT Wed Aug 23 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 23, 1:03 AM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
103 AM EDT WED AUG 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND DMG     SW PHILADELPHIA         39.95N  75.16W
08/22/2017                   PHILADELPHIA       PA   SOCIAL MEDIA

            SOME TREES BLOWN DOWN ACROSS PORTIONS OF SOUTHWEST
            PHILADELPHIA. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER PHI1701541

SFJ
Local storm report, Aug 23, 1:25 AM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
125 AM EDT WED AUG 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 AM     HEAVY RAIN       PORT READING            40.56N  74.25W
08/23/2017  M1.79 INCH       MIDDLESEX          NJ   TRAINED SPOTTER

&&

EVENT NUMBER PHI1701542

SFJ
Local storm report, Aug 23, 2:10 AM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
210 AM EDT WED AUG 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 AM     FLOOD            LOCUSTWOOD              39.92N  75.03W
08/23/2017                   CAMDEN             NJ   DEPT OF HIGHWAYS

            STATE HIGHWAY 70 EASTBOUND CLOSED AT HADDONFIELD ROAD
            IN CHERRY HILL TWP DUE TO FLOODING.

&&

EVENT NUMBER PHI1701543

CMS
Local storm report, Aug 23, 2:35 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
235 AM EDT WED AUG 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 AM     FLOOD            WESTVILLE               39.87N  75.13W
08/23/2017                   GLOUCESTER         NJ   DEPT OF HIGHWAYS

            STATE HIGHWAY 45 JUST SOUTH OF U.S. HIGHWAY 130 CLOSED
            DUE TO FLOODING.

&&

EVENT NUMBER PHI1701544

CMS
Local storm report, Aug 23, 2:49 AM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
249 AM EDT WED AUG 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 AM     FLOOD            1 WSW DEERBROOK I       39.85N  75.56W
08/23/2017                   DELAWARE           PA   PENNDOT

            FLOODING ON SMITHBRIDGE ROAD BETWEEN BROOK LANE AND
            RIDGE ROAD IN CHADDS FORD TOWNSHIP. ALL LANES CLOSED.

&&

EVENT NUMBER PHI1701545

CMS
Local storm report, Aug 23, 3:01 AM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
301 AM EDT WED AUG 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND DMG     NORTH CATASAUQUA        40.66N  75.47W
08/22/2017                   NORTHAMPTON        PA   METEOROLOGIST

            TREE DOWNED BY WIND AT NORTH CATASAUQUA PLAYGROUND.
            TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER PHI1701546

CMS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:12 PM EDTSevere Thunderstorm WarningPHISussex, Warren48 min
Aug 22, 8:15 PM EDTTornado WarningPHIWarren30 min
Aug 22, 8:20 PM EDTSpecial Weather StatementPHISussex40 min
Aug 22, 8:45 PM EDTSevere Thunderstorm WarningPHIHunterdon, Somerset, Warren60 min
Aug 22, 8:58 PM EDTSevere Thunderstorm WarningPHISussex, Warren24 min
Aug 22, 9:42 PM EDTSevere Thunderstorm WarningPHIHunterdon, Mercer, Middlesex, Morris, Somerset, Warren48 min
Aug 22, 10:07 PM EDTSevere Thunderstorm WarningPHIGloucester, Salem53 min
Aug 22, 10:13 PM EDTSpecial Marine WarningPHI92 min
Aug 22, 10:27 PM EDTSevere Thunderstorm WarningPHIHunterdon, Mercer, Middlesex, Monmouth, Somerset48 min
Aug 22, 10:37 PM EDTAreal Flood AdvisoryPHIHunterdon, Mercer, Middlesex, Monmouth, Somerset4 hr
Aug 22, 10:40 PM EDTAreal Flood AdvisoryPHIMercer4 hr
Aug 22, 10:58 PM EDTSevere Thunderstorm WarningPHIBurlington, Camden, Cumberland, Gloucester, Mercer, Middlesex and 1 more62 min
Aug 22, 11:39 PM EDTSpecial Marine WarningPHI66 min
Aug 22, 11:42 PM EDTFlash Flood WarningPHIHunterdon, Middlesex, Somerset4 hr
Aug 22, 11:46 PM EDTSevere Thunderstorm WarningPHIAtlantic, Burlington, Camden, Gloucester, Ocean, Salem44 min
Aug 23, 12:06 AM EDTFlash Flood WarningPHICamden, Gloucester4 hr
Aug 23, 12:29 AM EDTSevere Thunderstorm WarningPHIBurlington, Camden, Gloucester, Ocean46 min
Aug 23, 12:37 AM EDTAreal Flood AdvisoryPHIBurlington, Camden, Gloucester, Mercer, Middlesex, Monmouth and 1 more4 hr
Aug 23, 1:56 AM EDTAreal Flood AdvisoryPHISalem4 hr
Aug 23, 2:43 AM EDTAreal Flood AdvisoryPHIAtlantic, Burlington, Camden, Cumberland, Gloucester, Ocean and 1 more4 hr
Aug 23, 4:02 AM EDTAreal Flood WarningPHICamden, Gloucester4 hr

Nearby

Areal Flood Warnings in New Jersey, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.